Kansas, 2012

Wildfire in Kansas, August 15 to 16, 2012

August 15 to 16, 2012 · NWS GLD · 1 event in 1 county or zone

Isolated thunderstorms developed and moved southeast across parts of northwest Kansas during the late afternoon and evening. Two separate lightning strikes in extreme southern Sherman County resulted in fires which eventually merged into a large fire consuming 15,000 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated thunderstorms developed and moved southeast across parts of northwest Kansas during the late afternoon and evening. Two separate lightning strikes in extreme southern Sherman County resulted in fires which eventually merged into a large fire consuming 15,000 acres. One abandoned farm house was destroyed, otherwise no structures or machinery were affected. The fire lasted approximately 8 hours before it was deemed under control.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 15, 1:34 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 15, 1:34 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT WED AUG 15 2012

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 230 PM MDT WED AUG 15 2012

LATEST RADAR/SURFACE OBS SHOW THE COLD FRONT MOVING THROUGH EASTERN
COLORADO AND STRETCHING NORTHEAST INTO CENTRAL NEBRASKA. THIS IS
ABOUT 6 HOURS AHEAD OF SCHEDULE. CURRENT SPEED OF THE FRONT HAS IT
EXITING THE TRI-STATE AREA DURING THE EARLY EVENING. STORMS
HAVE BEGUN TO FIRE ALONG A COUPLE OF SURFACE TROUGHS AHEAD OF THE
FRONT.  WITH ABOUT 15 KTS OF 0-6KM SHEAR AND VERY DRY ENVIRONMENT
AHEAD OF THE FRONT...DO NOT ANTICIPATE THE STORMS TO BECOME WELL
ORGANIZED WITH THE PRIMARY THREAT BEING DAMAGING WINDS.  HAVE
PRECIP. CHANCES LINGERING INTO THE LATE EVENING...MAINLY OVER THE
EASTERN PART OF THE AREA...DUE TO AN UPPER LEVEL SHORT WAVE TROUGH
MOVING OVER THAT AREA BEHIND THE FRONT.

MEANWHILE THE WINDS WILL INCREASE BEHIND THE FRONT...WITH GUSTS OF
20 TO 25 MPH. BASED ON THE LATEST OBSERVATIONS AND 18Z NAM...AM
THINKING THE WINDS WILL GRADUALLY INCREASE DURING THE EVENING BEFORE
DECLINING DURING THE EARLY MORNING HOURS.

THURSDAY A SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA.  WINDS
WILL CONTINUE TO DECLINE THROUGH THE DAY...BECOMING LIGHT BY THE
AFTERNOON.  TEMPERATURES WILL BE BELOW NORMAL...WITH HIGHS IN THE
MID 70S TO LOW 80S.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 230 PM MDT WED AUG 15 2012

NORTHWEST FLOW WILL PREVAIL THROUGH SATURDAY. SURFACE HIGH PRESSURE
WILL RESIDE OVER THE CENTRAL PLAINS THROUGH THIS TIME.

SUBSIDENCE WILL CONTINUE THURSDAY NIGHT/FRIDAY MORNING ACROSS THE
FA. POPS WILL BE NIL FOR THOSE PERIODS. FRIDAY AFTERNOON THERE IS
SOME SURFACE CONVERGENCE IN THE EASTERN FA BUT FORCING IS WEAK SO DO
NOT HAVE MUCH CONFIDENCE IN ANYTHING FIRING THERE ESPECIALLY SINCE
THE NEXT SHORTWAVE DOES NOT REALLY IMPACT THE FA UNTIL FRIDAY NIGHT
AFTER 06Z. PLAN TO INCREASE SLIGHT CHANCE COVERAGE OVER THE
NORTHWEST FA FRIDAY EVENING AND THEN GO WITH SLIGHT CHANCE/CHANCE
POPS OVER MOST OF THE FA AFTER 06Z SATURDAY AS MAIN DYNAMICS COME
THROUGH. STORMS WILL LINGER OVER THE FAR EASTERN FA SATURDAY
MORNING. THERE WILL BE A SLIGHT CHANCE BEHIND THE FRONT SATURDAY
AFTERNOON ACROSS THE FA AND CHANCE POPS ALONG AND AHEAD OF THE FRONT
IN THE SOUTHEAST FA AS THE NEXT SHORTWAVE COMES THROUGH.

MIN TEMPERATURES THURSDAY NIGHT WILL FALL INTO THE MID 50S. LOW
TEMPERATURES FRIDAY NIGHT WILL BE IN THE MID/UPPER 50S. MAX
TEMPERATURES WILL RISE INTO THE LOWER 80S FRIDAY/SATURDAY.

FOR SATURDAY NIGHT THROUGH WEDNESDAY...SUBSIDENCE WILL DOMINATE
SUNDAY, OTHERWISE NUMEROUS SHORTWAVES WILL MOVE THROUGH NORTHWEST
FLOW CREATING AT LEAST A SLIGHT CHANCE THROUGH THIS PART OF THE
FORECAST.

MIN TEMPERATURES WILL MODERATE FROM THE UPPER 50S/LOWER 60S
SATURDAY/SUNDAY NIGHTS TO THE MID 60S FOR THE REMAINING TIME. MAX
TEMPERATURES SUNDAY WILL BE IN THE LOWER 80S AND THEN WARM TO THE
UPPER 80S/LOWER 90S MONDAY THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1133 AM MDT WED AUG 15 2012

VFR CONDITIONS ARE FORECAST FOR THE 18Z TAFS. LATEST RADAR/SURFACE
OBSERVATIONS PLACE THE FRONT OVER FAR NORTHEAST COLORADO
STRETCHING NORTHEAST TO NORTH CENTRAL NEBRASKA. ESTIMATED ARRIVAL
TIME FOR THE TAF SITES WILL BE AROUND 20Z. WITH NO STORMS FIRING
ON THE FRONT YET...AND PLENTY OF CINH AHEAD OF IT...AM NOT TOO
OPTIMISTIC WITH STORM DEVELOPMENT OVER/NEAR ANY OF THE TAF SITES.
PLACED IN A VCTS GROUP TO HIGHLITE WHEN THE STORMS MAY DEVELOP
NEAR ANY OF THE SITES. AM THINKING THE STORM COVERAGE WILL
INCREASE SOUTH OF THE SITES DURING THE LATE AFTERNOON/EVENING.

SINCE THE FRONT IS ALMOST 6 HOURS AHEAD OF SCHEDULE...DO NOT HAVE
MUCH CONFIDENCE WITH THE WIND FORECAST BEHIND THE FRONT DURING THE
EVENING. USED OBS BEHIND THE FRONT TO GIVE A GENERAL TREND OF WHAT
TO EXPECT. WINDS WILL QUICKLY STRENGTHEN WITH THE FRONTAL
PASSAGE...AND MAY REMAIN GUSTY THROUGH MUCH OF THE EVENING BEFORE
DECLINING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ001-002.

CO...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ252.

NE...RED FLAG WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     NEZ079>081.

&&

SHORT TERM...JTL
LONG TERM...FS
AVIATION...JTL
Hazardous weather outlook, Aug 15, 1:51 PM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT WED AUG 15 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162015-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
251 PM MDT WED AUG 15 2012 /351 PM CDT WED AUG 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DUE TO WARM AND DRY CONDITIONS WITH GUSTY WINDS SHIFTING FROM THE
SOUTHWEST TO THE NORTHWEST...CRITICAL FIRE WEATHER CONDITIONS
WILL EXIST THIS AFTERNOON IN THE TRI-BORDER REGION OF
COLORADO...NEBRASKA AND KANSAS.

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE VICINITY
OF A SURFACE TROUGH LATE THIS AFTERNOON THAT WILL PRECEDE A COLD
FRONT. THE THUNDERSTORMS WILL REMAIN ISOLATED THROUGH THE EARLY
EVENING AS THE COLD FRONT MOVES THROUGH THE AREA. STORM COVERAGE
WILL DECREASE BY MID EVENING AS THE COLD FRONT EXITS THE
TRI- STATE AREA...WITH STORMS COMING TO AN END BY MIDNIGHT. THE
MAIN THREAT WILL BE THE POTENTIAL FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND
SATURDAY AFTERNOON AND EVENING. THE SAME PATTERN CONTINUES FOR
MONDAY AND TUESDAY AFTERNOON AND EVENING AS A SERIES OF
DISTURBANCES MOVES ACROSS THE CENTRAL HIGH PLAINS REGION. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JTL

In the hours before

Special weather statement, Aug 15, 2:40 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT WED AUG 15 2012

KSZ013-152215-
SHERMAN-
340 PM MDT WED AUG 15 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF RULETON...MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3916 10204 3933 10199 3930 10151 3913 10155
      3913 10193
TIME...MOT...LOC 2140Z 281DEG 9KT 3923 10190

DR
Special weather statement, Aug 15, 3:06 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT WED AUG 15 2012

KSZ027-152230-
WALLACE-
406 PM MDT WED AUG 15 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WALLACE...MOVING EAST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3903 10177 3913 10172 3913 10148 3891 10148
TIME...MOT...LOC 2206Z 291DEG 8KT 3908 10162

DR
Special weather statement, Aug 15, 3:22 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT WED AUG 15 2012

KSZ028-152245-
LOGAN-
522 PM CDT WED AUG 15 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF WINONA...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3903 10147 3913 10142 3913 10094 3894 10101
TIME...MOT...LOC 2222Z 275DEG 23KT 3909 10138

DR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sherman

When
August 15, 4:00 PM MST to August 16, 1:00 AM MST
Where
Sherman forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

A large grass fire resulted from two lightning strikes which occurred during the late afternoon. Erratic, gusty winds from thunderstorm outflows resulted in the fire escalating to eventually cover 15,000 acres in southern Sherman county along the Wallace county border. One abandoned farm house was destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415782.